Kansas, 2001

Heavy Snow in Kansas, March 15 to 16, 2001

March 15 to 16, 2001 · NWS EAX · 1 event in 1 county or zone

A strong storm system moved across extreme northeast Kansas on March 15th and 16th. Snow reacheda depth of 7 inches around Troy.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A strong storm system moved across extreme northeast Kansas on March 15th and 16th. Snow reacheda depth of 7 inches around Troy. In addition, gusty north winds caused extensive blowing and driftingof the snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 15, 3:10 AM CST, 11 hours 50 minutes earlier.

Area forecast discussion, Mar 15, 3:10 AM CST, 11 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
310 AM CST THU MAR 15 2001

STORM SYSTEM MOVG ACROSS BRINGS A LOT TO LOOK AT FOR FCST THIS
MORNING.  RAIN CONTINUES TO TRAIN UP ALONG FRONTAL BOUNDARY ACROSS
CWA. WHILE 88D/S SHOW SOME SIGN OF WEAKENING...290K ISENTROPIC AND
THETA/E ADV ALONG WITH LLVL JET SHOW THAT IS SHOULD KEEP RAINING
MOST OF THE DAY. SOME ISENTROPIC DOWNGLIDE IN NWRN MO SEEN ON THE
ETA...WHICH HELPS EXPLAIN THE GENRL LACK OF PCPN ALL NIGHT. BIGGEST
QUESTION...OTHER THAN PLETHORA OF QPF/HYDRO PRBLMS...IS CHANGEOVER.
BOTH ETA/AVN A BIT WARMER THAN PREVIOUSLY THOUGHT...BUT DEEPENING
LOW FM LATEST SFC ANALYSIS MAY BE A BIT FARTHER SOUTH THAN PROGGED.
06Z MESOETA A BIT WARMER EVEN THAN THE ETA. FOR TODAY...EXPECT
CHANGEOVER IN THE NORTHWEST TO OCCUR MID AFTERNOON...ABOUT THE TIME
THAT THE WRAP AROUND MOISTURE...QS CONV AND ISENTROPIC LIFT START
BACK UP. SNOWFALL AMOUNT METHODS WOULD PUT 4-6 IN THE
NORTHWEST...TAPERING DOWN TO 2-4 NR KSTJ...AND 1-3 KMCI AND SOUTH.
WATCH OR WARNING IN THE NORTHWEST WAS A BIG QUESTION THIS
MORNING...BUT SINCE GRADIENT TIGHTENS AND 20-30 MPH LIKELY...FEEL
THAT LOW END WARNING CRITERIA WILL BE MET IN NWRN CWA. THIS WILL BE
ISSUED BEGINNING MID AFTERNOON. IN ADDITION...FARTHER SOUTH AN
ADVISORY WILL NEED TO BE IN PLACE FOR STJ CORRIDOR SINCE CHANGEOVER
SHUD BE ABOUT RUSH HOUR TIME. WILL HOLD OFF ON MCI SINCE TIMING WILL
BE AFTER 00Z.  AS LOW WRAPS AROUND AND MOVES EAST...WRN ZONES SHUD
SEE PCPN TAPERING OFF AROUND MIDNIGHT. THIS IS ABOUT THE TIME THAT
THE EASTERN ZONES WILL START CHANGING OVER. STRONG LIFT AND MOISTURE
ADV PUTS NERN MO IN LINE FOR A WHOLE LOT OF SNOW. SINCE CHANGEOVER
WILL NOT BE UNTIL 2ND PD...WILL CONTINUE A WATCH FOR THEM. SOME
DISCREPANCIES BETWEEN AVN/ETA FOR LONGEVITY OF EVENT...BUT WILL NEED
TO INCLUDE POPS FOR FRIDAY IN ERN CWA...AND EXTEND WATCH FOR NERN MO
INTO FRIDAY MORNING.  GUID TEMPS NOT TOO BAD AND WILL GENRLY FOLLOW
MIX OF THEM AND CURRNT PACKAGE.

OH. FORGOT TO MENTION...WILL CONTINUE FLOOD WATCH FOR CWA EXCEPT FOR
NWRN CWA. MOST OF THE PCPN IN NWRN CWA SHUD NOT GET GOING UNTIL
MIDDAY...AND THEN SHORTLY AFTER BE IN THE FORM OF SNOW.

.EAX...

KS...FLOOD ADVSY KSZ103>105-025-057-060 TODAY
WINTER STORM WARNING THIS AFTERNOON THRU THIS EVENING KSZ102
WINTER STORM ADVISORY THIS AFTERNOON THRU THIS EVENING KSZ025

MO...FLOOD ADVSY TODAY
MOZ006>008-013>017-020>025-028>033-037>040-043>046-053>054

WINTER WEATHER ADVISORY
MOZ013>014-020>022

WINTER STORM WATCH THUR NIGHT AND FRIDAY MORNING
MOZ006>008-015>017-023>025

LVQ

In the hours before

Special weather statement, Mar 15, 1:20 PM CST, 1 hour 40 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
120 PM CST THU MAR 15 2001

FORECAST: PERIODS OF RAIN WILL CONTINUE AT VARYING INTENSITIES THIS
AFTERNOON AND TONIGHT. THE HEAVIEST RAINFALL THIS AFTERNOON IS
EXPECTED TO OCCUR SOUTH OF I-70. LOCAL FLOODING IS STILL A
POSSIBILITY THIS AFTERNOON.

RAIN IS EXPECTED TO CHANGE TO SNOW AROUND 6 PM OVER EXTREME
NORTHWEST MISSOURI...AROUND MIDNIGHT IN KANSAS CITY...ST JOSEPH AND
ALBANY...AND DURING THE OVERNIGHT ACROSS NORTHEAST AND CENTRAL
MISSOURI. THE SNOW WILL TAPER OFF FROM WEST TO EAST FRIDAY
AFTERNOON...BUT CONTINUE INTO FRIDAY NIGHT OVER NORTHEAST MISSOURI.
SNOWFALL AMOUNTS OF 4 TO 6 INCHES ARE EXPECTED BY LATE FRIDAY NORTH
OF HIGHWAY 36...WITH AS MUCH AS 8 INCHES OVER PORTIONS OF NORTHEAST
MISSOURI. BETWEEN 1 AND 3 INCHES ARE EXPECTED SOUTH OF HIGHWAY 36.
LOCALIZED BANDS OF HEAVY SNOW MAY PRODUCE HIGHER AMOUNTS IN SOME
AREAS.

IN ADDITION TO THE SNOW POTENTIAL...NORTHERLY WINDS AT 25 TO 35 MPH
MAY RESULT IN SIGNIFICANT BLOWING AND DRIFTING SNOW OVER NORTHERN
MISSOURI.

DISCUSSION:  DEEPENING LOW PRESSURE CONTINUE TO TRACK ACROSS SOUTH
CENTRAL KANSAS THIS AFTERNOON. BY TONIGHT THE STORM IS EXPECTED TO
MOVE INTO MISSOURI. AT THAT TIME COLDER AIR WILL GET DRAWN INTO THE
OUTLOOK AREA RESULTING IN A CHANGlEOVER TO SNOW.

OUTLOOK:  SOME SNOW IS POSSIBLE ON SATURDAY. OTHERWISE NO HAZARDOUS
WEATHER IS EXPECTED THROUGH THE MIDDLE OF NEXT WEEK.

BODNER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Doniphan

When
March 15, 3:00 PM CST to March 16, 11:00 AM CST
Where
Doniphan forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.788, -95.147 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, March 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5235487.